MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC ULTRAFLEX IAB: 7.5FR 30CC; SYSTEM, BALLOON, INTRA-AORTIC

ARROW INTERNATIONAL LLC ULTRAFLEX IAB: 7.5FR 30CC; SYSTEM, BALLOON, INTRA-AORTIC
Model Number IPN039778
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/23/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the iab was found broken.As a result, a 2nd iab was inserted at the same insertion site.No patient harm or injury.The patient status is reported as "fine".
 
Additional Manufacturer Narrative
(b)(4).
 
Additional Manufacturer Narrative
Qn# (b)(4).No serial number was reported.The serial number on the returned sample is (b)(4).The lot number (18f22h0002) reported on the complaint report does not match the lot number (18f22g0007) for the returned sample.Additional information obtained from a teleflex representative indicates the returned sample is the correct iabc for this complaint.Returned for investigation was a 30cc 7.5fr ultraflex intra-aortic balloon catheter (iabc) with an original packaging carton that does not match the serial number/lot number of the returned sample.The sample was returned in a cardboard box and was loosely packed inside an original packaging carton.Returned with the sample was the data-scope driveline tubing and original packaging trays with some supplied components including the short ap tubing, long ap tubing, one (1) 0.025in guidewire, scalpel, pre-dilator, 8fr dilator, 8fr sheath/dilator assemblies and a non-teleflex 5ml syringe; all components were inspected, and no abnormalities were noted.A 30cc inflation driveline tubing was also returned with the sample.Upon return, it was noted that the 30cc driveline tubing helium connection port was broken (the part which houses the o-rings for the connection and interfaces with the pump helium connection).The broken piece of the connection was returned in the packaging carton.The broken connection port was likely a result of return handling/shipping.No alleged issues were reported for the driveline tubing.Upon return, the distal end of the teflon sheath was noted at approximately 29cm from the iabc distal tip.The one-way valve was tethered to the iabc short driveline tubing.The bladder was fully unwrapped.A bend to the iabc was noted at approximately 68cm from the iabc distal tip.The iabc central lumen was noted kinked and broken within the flex-tip assembly area at approximately 5.4cm from the iabc distal tip.Dried blood was noted on the exterior surfaces of the returned iabc; no blood was noted within the helium pathway.Upon return, the original packaging tray was immediately noted with damage to the "arrow" packaging sticker which retains the iabc bladder in the packaging tray.The arrow sticker was noted cut/ripped.The packaging sticker covering the iabc bladder is not to be removed.Since damage to the "arrow" packaging sticker was noted, which indicates that the catheter was not prepped per the instructions for use (ifu), an in-service has been requested to review the instructions for use (ifu) with the customer.The instructions for use (ifu) states: "1.Connect one-way valve to male luer on short driveline tubing attached to iab.Insert supplied syringe into one-way valve.Slowly aspirate a full syringe of air.Precaution: the one-way valve will maintain vacuum on the balloon and must remain in place until is fully inserted.Remove syringe.2.Remove catheter from tray , keeping it in line with balloon membrane.3.Grasp catheter close to tray and pull it straight out of the holding sleeve.Note: keep catheter level with tray.Do not lift or bend during removal." the one-way valve was tested and passed.A vacuum was pulled on the one-way valve, and it held for at least 1 minute and then 30 seconds five separate times in accordance with quality system document q-96.An attempt to aspirate and flush the catheter using a 60cc lab-inventory syringe was unable to be successfully completed due to a blocked/clotted central lumen.Immediate push back on the syringe plunger was experienced.The blockage was most likely dried blood.The iabc was leak tested and a leak was immediately detected from the iabc distal tip.The leak from the iabc distal tip is consistent with the previously confirmed broken central lumen.The iabc was leak tested again with the iabc distal tip blocked off; no other leaks were detected.The returned 0.025in guidewire was back loaded through the iabc distal tip.The guidewire met resistance at approximately 5.7cm , which is the location of the damaged/broken central lumen.The guidewire was able to advance through the central lumen and blood was noted excreting from the luer end before the guidewire exited.Blood was noted on the guidewire and the central lumen was no longer blocked by blood.The guidewire was front loaded through the iabc luer.Resistance was noted at approximately 9.5cm from the iabc luer, which is the location of the previously noted bend.The guidewire was able to advance through the central lumen.Blood was noted on the guidewire.A device history record (dhr) review was conducted for the lot number with no relevant findings.The device passed all manufacturing specifications prior to release.The reported complaint for "catheter was found broken" is confirmed.During the investigation, the intra-aortic balloon catheter (iabc) central lumen was noted broken in the flex-tip assembly area near the iabc distal tip.Additionally, the original packaging tray was noted with damage to the "arrow" packaging sticker.This indicates the iabc was not prepped per the instruction for use (ifu), which could have resulted in the broken central lumen.An in-service has been requested to review the instructions for use (ifu) with the customer.Based on a review of the device history record (dhr), the product met specification upon release; however , the specifications were not met during the complaint investigation due to the broken central lumen.The root cause of the broken central lumen is undetermined.A non-conformance has been initiated to further investigate the issue.Other remarks: n/a.Corrected data: n/a.
 
Event or Problem Description

Brand Name
ULTRAFLEX IAB: 7.5FR 30CC
Common Device Name
SYSTEM, BALLOON, INTRA-AORTIC
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL INC.
16 elizabeth drive
chelmsford MA 01824
Manufacturer Contact
katharine tarpley
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key16618973
Report Number3010532612-2023-00188
Device Sequence Number6164879
Product Code DSP
UDI-Device Identifier10801902145618
UDI-Public10801902145618
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K000729
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2024
Device Model NumberIPN039778
Device Catalogue NumberIAB-06830-U
Device Lot Number18F22G0007
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/24/2023
Supplement Date Received by Manufacturer05/12/2023
Initial Report FDA Received Date03/27/2023
Supplement Report FDA Received Date05/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/06/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age85 YR
Patient SexMale